Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 108, NWS La Crosse, WI

July 10, 2008Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2008, 1:36 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 54 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 1:36 PM CDT (18:36 UTC)
Expired
Jul 10, 2008, 2:30 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:57 PM CDTTSTM WND DMG3 W Oak Center, MNTREES BLOWN DOWN IN BELLCHESTER.
Jul 10, 2:03 PM CDTHAIL 0.75Lake City, MN
Jul 10, 2:06 PM CDTHAIL 1Lake City, MNALONG WITH ESTIMATED WIND GUSTS OF 30 MPH.
Jul 10, 2:08 PM CDTHAIL 0.75Zumbro Falls, MN
Jul 10, 2:10 PM CDTHAIL 2Lake City, MN2.25 HAIL FROM COOP OBSERVER IN LAKE CITY
Jul 10, 2:19 PM CDTHAIL 0.753 Se Lake City, MNSTRONG WINDS ALSO REPORTED.
Jul 10, 2:25 PM CDTHAIL 0.752 E Oronoco, MN
Jul 10, 2:26 PM CDTTSTM WND GST 60Kellogg, MNALONG WITH HAIL UP TO DIME SIZE.
Jul 10, 2:34 PM CDTTSTM WND GST 591 E Potsdam, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 101836
SVRARX
MNC109-157-169-WIC011-101930-
/O.NEW.KARX.SV.W.0108.080710T1836Z-080710T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA...
  WINONA COUNTY IN SOUTHEAST MINNESOTA...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 230 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  ROUGHLY ALONG A LINE EXTENDING FROM RED WING TO 11 MILES SOUTHEAST
  OF CANNON FALLS TO 11 MILES SOUTHEAST OF NORTHFIELD...MOVING
  SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE CITY AND MAZEPPA AROUND 150 PM...
  ORONOCO AND BYRON AROUND 155 PM...
  ROCHESTER AND WABASHA AROUND 205 PM...
  ALMA AND PLAINVIEW AROUND 210 PM...
  EYOTA AND BUFFALO AROUND 215 PM...
  DOVER AND ROLLINGSTONE AROUND 220 PM...
  ST. CHARLES AND STOCKTON AROUND 225 PM...
  WINONA AROUND 230 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

LAT...LON 4420 9268 4420 9256 4437 9256 4437 9245
      4446 9243 4446 9225 4442 9210 4452 9205
      4444 9154 4424 9153 4421 9161 4417 9161
      4410 9154 4404 9157 4404 9153 4385 9164
      4384 9234 4403 9269
TIME...MOT...LOC 1836Z 293DEG 54KT 4465 9259 4451 9257
          4439 9265 4433 9291

$$

BINAU
4 follow-up statements
000 
WWUS53 KARX 101844
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 PM CDT THU JUL 10 2008

MNC109-157-169-WIC011-101930-
/O.CON.KARX.SV.W.0108.000000T0000Z-080710T1930Z/
WABASHA MN-OLMSTED MN-WINONA MN-BUFFALO WI-
142 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR BUFFALO...WINONA...OLMSTED AND WABASHA COUNTIES...

AN ENHANCED THREAT OF SIGNIFICANT WIND DAMAGE IS DEVELOPING FOR 
AREAS OF WABASHA INTO NORTHERN WINONA COUNTIES...PERHAPS INTO 
WESTERN BUFFALO COUNTY AS WELL. RESIDENTS SHOULD TAKE COVER NOW AND 
PREPARE FOR POTENTIAL POWER OUTAGES...AND WIDESPREAD TREE DAMAGE.

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND EXTREMELY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.
THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM RED WING TO 12
MILES NORTHWEST OF MAZEPPA TO 12 MILES SOUTHEAST OF NORTHFIELD...
MOVING SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAZEPPA AROUND 200 PM...
  LAKE CITY AROUND 205 PM...
  BYRON AND ORONOCO AROUND 210 PM...
  PLAINVIEW AROUND 220 PM...
  ROCHESTER AND WABASHA AROUND 225 PM...
  ALMA AND WINONA AROUND 230 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9268 4420 9256 4437 9256 4437 9245
      4446 9243 4446 9225 4442 9210 4452 9205
      4444 9154 4424 9153 4421 9161 4417 9161
      4410 9154 4404 9157 4404 9153 4385 9164
      4384 9234 4403 9269
TIME...MOT...LOC 1842Z 299DEG 39KT 4464 9261 4450 9259
          4438 9267 4432 9293

$$

BINAU
000 
WWUS53 KARX 101853
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT THU JUL 10 2008

MNC109-157-169-WIC011-101930-
/O.CON.KARX.SV.W.0108.000000T0000Z-080710T1930Z/
WABASHA MN-OLMSTED MN-WINONA MN-BUFFALO WI-
150 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR BUFFALO...WINONA...OLMSTED AND WABASHA COUNTIES...

AN ENHANCED DAMAGING WIND THREAT CONTINUES TO EVOLVE INTO SOUTHEAST 
MINNESOTA INTO ADJACENT AREAS OF WISCONSIN CLOSE TO THE MISSISSIPPI 
RIVER. THUNDERSTORMS WITH THE POTENTIAL FOR WIDESPREAD...AND 
SIGNIFICANT WIND DAMAGE WILL CONTINUE TO MOVE INTO THE WARNING AREA 
THROUGH 230 PM. THE MOST CONCENTRATED DAMAGING WIND THREAT WILL 
FOCUS ON WABASHA COUNTY INITIALLY...WITH THE POTENTIAL FOR POWER 
OUTAGES.

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND EXTREMELY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.
THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM RED WING TO 11
MILES WEST OF LAKE CITY TO MAZEPPA TO WEST CONCORD...MOVING SOUTHEAST
AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAZEPPA AROUND 155 PM...
  LAKE CITY AND ORONOCO AROUND 205 PM...
  BYRON AROUND 210 PM...
  PLAINVIEW AND ELGIN AROUND 215 PM...
  ROCHESTER AND WABASHA AROUND 220 PM...
  KELLOGG AROUND 225 PM...
  ALMA AND WINONA AROUND 230 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9268 4420 9256 4437 9256 4437 9245
      4446 9243 4446 9225 4442 9210 4452 9205
      4444 9154 4424 9153 4421 9161 4417 9161
      4410 9154 4404 9157 4404 9153 4385 9164
      4384 9234 4403 9269
TIME...MOT...LOC 1850Z 300DEG 43KT 4457 9248 4443 9246
          4431 9255 4425 9281

$$

BINAU
000 
WWUS53 KARX 101904
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT THU JUL 10 2008

MNC109-157-169-WIC011-101930-
/O.CON.KARX.SV.W.0108.000000T0000Z-080710T1930Z/
WABASHA MN-OLMSTED MN-WINONA MN-BUFFALO WI-
202 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR BUFFALO...WINONA...OLMSTED AND WABASHA COUNTIES...

SIGNIFICANT TREE DAMAGE WAS REPORTED IN BELLECHESTER AT 2 PM FROM 
LAW ENFORCEMENT. 

DIME SIZED HAIL WAS REPORTED IN LAKE CITY AT 204 PM.

AN ENHANCED THREAT OF SIGNIFICANT WIND DAMAGE CONTINUES TO DEVELOP 
FOR AREAS OF WABASHA INTO NORTHERN WINONA COUNTIES. RESIDENTS SHOULD 
TAKE COVER NOW AND PREPARE FOR POTENTIAL POWER OUTAGES...AND 
WIDESPREAD TREE DAMAGE...ESPECIALLY IN AREAS FROM WEST ALBANY TOWARD 
PLAINVIEW...ALTURA AND LOCK AND DAM NUMBER 5.

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND EXTREMELY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.
THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM LAKE CITY TO
MAZEPPA TO ORONOCO...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BYRON AROUND 210 PM...
  ROCHESTER AND PLAINVIEW AROUND 215 PM...
  WABASHA AND KELLOGG AROUND 220 PM...
  ALMA AROUND 225 PM...
  WINONA AND BUFFALO AROUND 230 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9268 4420 9256 4437 9256 4437 9245
      4446 9243 4446 9225 4442 9210 4452 9205
      4444 9154 4424 9153 4421 9161 4417 9161
      4410 9154 4404 9157 4404 9153 4385 9164
      4384 9234 4403 9269
TIME...MOT...LOC 1902Z 299DEG 43KT 4445 9230 4434 9229
          4424 9239 4418 9262

$$

BINAU
000 
WWUS53 KARX 101915
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 10 2008

MNC109-157-169-WIC011-101930-
/O.CON.KARX.SV.W.0108.000000T0000Z-080710T1930Z/
WABASHA MN-OLMSTED MN-WINONA MN-BUFFALO WI-
213 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR BUFFALO...WINONA...OLMSTED AND WABASHA COUNTIES...

SIGNIFICANT TREE DAMAGE IN WABASHA COUNTY WITH NUMEROUS REPORTS OF 
50 TO 60 MPH WINDS HAVE BEEN REPORTED VIA LAW ENFORCEMENT AT 210 PM.

AN ENHANCED THREAT OF SIGNIFICANT WIND DAMAGE CONTINUES TO DEVELOP 
FOR AREAS OF WABASHA INTO NORTHERN WINONA COUNTIES. RESIDENTS SHOULD 
TAKE COVER NOW AND PREPARE FOR POTENTIAL POWER OUTAGES...AND 
WIDESPREAD TREE DAMAGE...ESPECIALLY IN AREAS FROM KELLOGG TOWARD 
BUFFALO...PLAINVIEW...ALTURA AND LOCK AND DAM NUMBER 5.

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND EXTREMELY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.
THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM LAKE CITY TO
WABASHA TO PLAINVIEW TO ORONOCO...MOVING SOUTHEAST AT 49 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCHESTER AND WABASHA AROUND 220 PM...
  ALMA AROUND 225 PM...
  WINONA AND BUFFALO AROUND 230 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9268 4420 9256 4437 9256 4437 9245
      4446 9243 4446 9225 4442 9210 4452 9205
      4444 9154 4424 9153 4421 9161 4417 9161
      4410 9154 4404 9157 4404 9153 4385 9164
      4384 9234 4403 9269
TIME...MOT...LOC 1913Z 299DEG 43KT 4443 9212 4432 9211
          4422 9222 4417 9245

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:14 AM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jul 10, 4:14 AM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
414 AM CDT THU JUL 10 2008

.SHORT TERM...TODAY THROUGH SATURDAY

PRECIPITATION TIMING AND SEVERE WEATHER THREATS ARE THE MAIN
CONCERNS WITH THIS PART OF THE FORECAST FROM TODAY THROUGH FRIDAY
NIGHT.

THE 10.00Z AND 10.06Z NAM/WRF CONTINUE TO SHOW THAT TWO MESOSCALE
CONVECTIVE COMPLEXES WILL CONGEAL ACROSS THE FORECAST AREA TODAY.
THE FIRST IS LOCATED ACROSS NEBRASKA AND THE SECOND ONE IS LOCATED
ACROSS NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. THE 10.00Z
GFS KEEPS THE AREA DRY THIS MORNING...AND THEN SEEMS TO PLAY CATCH
UP AND GENERATES PRECIPITATION THIS AFTERNOON. THE 10.00Z EASTNMM4
LOOKS VERY SIMILAR TO THE NAM/WRF AND IT IS HANDLING THE EXISTING
CONVECTION FAIRLY WELL. AS A RESULT...I WENT WITH A BLEND OF THE
EASTNMM4 AND NAM/WRF FOR MY TIMING IN THE FORECAST GRIDS. IT LOOKS
LIKE THE SYSTEMS WILL MOVE INTO SOUTHEAST MINNESOTA...WEST CENTRAL
WISCONSIN...AND NORTHEAST IOWA BETWEEN 12Z AND 16Z THIS MORNING...
AND THEN THIS CONVECTIVE SYSTEM MOVES THROUGH THE AREA DURING THE
REMAINDER OF THE DAY. THERE APPEARS THAT THERE MAY BE ENOUGH SHEAR
THAT A STRONG COLD POOL COULD DEVELOP. IF THIS DOES INDEED DEVELOP...
DAMAGING WINDS WILL BE POSSIBLE.

THE 10.00Z MODELS CONTINUE TO SHOW THAT A WARM FRONT WILL MOVE
EAST ACROSS THE FORECAST AREA. WITH A MUCH WEAKER PRECIPITATION
SIGNAL IN THE GFS...IT SHOWS THAT THIS FRONT WILL MOVE THROUGH THE
AREA FASTER THAN NAM/WRF. FOR THE TIME BEING...I KEPT THE BLEND
GOING FOR THIS TIME PERIOD. THUNDERSTORM COMPLEXES WILL LIKELY
DEVELOP ALONG AND NORTHEAST OF THE WARM FRONT TONIGHT. THERE WILL
BE ENOUGH INSTABILITY AND SHEAR FOR THE POSSIBILITY OF ADDITIONAL
SEVERE WEATHER EPISODES. THE MAIN SEVERE WEATHER THREAT LOOKS TO
BE DAMAGING WINDS AND LARGE HAIL.

ON FRIDAY MORNING...SOME DIFFERENCES IN THE MODELS HAVE DEVELOPED. THE
06Z NAM/WRF NOW SHOWS THAT A MCS WILL MOVE SOUTHEAST ACROSS
WESTERN WISCONSIN AND PORTIONS OF SOUTHEAST MINNESOTA. MEANWHILE
THE 10.00Z GFS...ARW WRF...AND EASTNMM4 ARE DRY. FOR THE TIME
BEING...I HAVE STAYED THE COURSE AND KEPT MUCH OF THE FORECAST ARE
DRY FOR NOW. THIS WILL HAVE TO BE WATCHED DURING THE NEXT 24 HOURS.

ON FRIDAY AFTERNOON...SOME DIFFERENCES HAVE DEVELOPED BETWEEN THE
10.00Z GFS AND NAM/WRF. BOTH MODELS SHOW THAT THERE WILL BE A
WEAK 500 MB SHORT WAVE TROUGH MOVING THROUGH THE FORECAST AREA.
THIS TROUGH IS OUT OF AHEAD OF THE MUCH STRONGER 500 MB SHORT WAVE
MOVING THROUGH THE DAKOTAS. THIS LEAD SHORT WAVE COOLS THE MID
LEVELS SUFFICIENTLY TO BREAK THE CAP ACROSS CENTRAL AND SOUTHWEST
WISCONSIN AND NORTHEAST IOWA FOR SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP. MEANWHILE THE NAM/WRF KEEP THE CAP STRONG ENOUGH TO
PREVENT PRECIPITATION FROM DEVELOPING. THE 10.00Z ARW WRF AND
30 TO 50 PERCENT OF THE MEMBERS IN THE 09.21Z SPC SREF SUPPORT THE
GFS SOLUTION. MEANWHILE THE ECMWF...GEM...AND EASTNMM4 SUPPORTS
THE DRY NAM/WRF SOLUTION. FOR THE TIME BEING... I KEPT THE DRY
FORECAST...BUT THIS IS DEFINITELY SOMETHING THAT WILL HAVE TO BE
WATCHED.

BESIDES THE PRECIPITATION THREAT ON FRIDAY AFTERNOON...WE WILL HAVE TO
WATCH THE HEAT INDICES. WITH TEMPERATURES AROUND 90 AND DEW
POINTS IN THE LOWER 70S...HEAT INDICES LOOK TO BE GENERALLY IN THE
95 TO 100 DEGREE RANGE. MANY AREAS IN THE MISSISSIPPI AND
WISCONSIN RIVER VALLEYS LOOK LIKE THEY MAY SEE HEAT INDICES AROUND
100 DEGREES.

ON FRIDAY NIGHT...A VERY IMPRESSIVE 500 MB SHORT WAVE TROUGH MOVES
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY. IT LOOKS LIKE
THUNDERSTORMS SHOULD RAPIDLY DEVELOP AROUND 21Z FROM SOUTHWEST
MINNESOTA NORTHEAST INTO THE MINNESOTA ARROWHEAD. THERE SHOULD BE
SUFFICIENT 0-6 KM SHEAR FOR THESE THUNDERSTORMS TO DEVELOP INTO
SCATTERED SUPERCELL THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
MAY GET INTO SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...AND
NORTHEAST IOWA. THESE THUNDERSTORMS MAY PRODUCE ISOLATED
TORNADOES IN ADDITION TO THEIR WIND AND HAIL THREATS. AS THE
EVENING PROGRESSES...THESE THUNDERSTORMS SHOULD EVOLVE INTO A
LINEAR SYSTEM. AS THIS OCCURS...THE SEVERE WEATHER THREAT WILL
EVOLVE INTO A DAMAGING WIND EVENT. EVEN IF THE STORMS DEVELOP ON
FRIDAY AFTERNOON ACROSS NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL
WISCONSIN...THERE SHOULD BE SUFFICIENT TIME TO DESTABILIZE PRIOR
TO THE SQUALL LINE.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE 10.00Z MEDIUM RANGE MODELS SHOW THAT A WEAK 500 MB SHORT WAVE
WILL BE MOVING THROUGH NORTHEAST WISCONSIN AND MICHIGAN ON SUNDAY
AFTERNOON AND EVENING. AS DIURNAL HEATING OCCURS WITH A COLD
ATMOSPHERE ALOFT...THE 1000 TO 500 MB LAPSE RATES WILL LIKELY
STEEPEN. THERE APPEARS THAT THERE MAY BE JUST ENOUGH INSTABILITY
IN THE AFTERNOON TO WARRANT A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS...SO I HAVE ADDED THIS TO THE FORECAST.

THE REMAINDER OF THIS TIME PERIOD LOOKS TO BE UNDER THE CONTROL OF
A CANADIAN HIGH PRESSURE SYSTEM...SO THE DRY FORECAST STILL LOOKS
ON TRACK.

&&

.AVIATION...TODAY THROUGH FRIDAY NIGHT

THUNDERSTORMS WILL BE THE PRIMARY CONCERN FOR THE TAF SITES TODAY.
CLUSTER OF THUNDERSTORMS UPSTREAM EARLY THIS MORNING OVER MINNESOTA
EXPECTED TO TURN SOUTHEASTWARD WITH TIME...AS IT FEEDS ON INCREASING
INSTABILITY. BASED ON THIS...FORECAST CONFIDENCE WILL PROBABLY BE
HIGH ENOUGH TO INCLUDE TSRA AT BOTH KLSE AND KRST WITH 10.1130Z TAF
ISSUANCE. POTENTIAL EXISTS FOR A FEW SEVERE STORMS TODAY WITH
DAMAGING WINDS AND LARGE HAIL. FORECAST CONFIDENCE LOWERS TONIGHT
WHETHER ADDITIONAL THUNDERSTORM ACTIVITY COULD AFFECT TAF SITES.
THUS...OPTED TO CONTINUE WITH CB TERM TO ALLUDE TO UNCERTAINTY.
LOOKING AHEAD...THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD
FRONT...WHICH SHOULD SWEEP THROUGH THE AREA FRIDAY NIGHT. SEVERE
STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL APPEAR
PROBABLE AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

AVIATION - THOMPSON
SHORT AND LONG TERM - BOYNE
Hazardous weather outlook, Jul 10, 11:35 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT THU JUL 10 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1135 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD THROUGH THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SEVERE STORMS ARE POSSIBLE WITHIN
THIS COMPLEX...WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE
MAIN THREATS. THE MOST FAVORABLE TIME FOR THESE STORMS TO MOVE
THROUGH THE AREA WILL BE FROM 2 PM INTO THE EARLY EVENING HOURS.
IT IS ALSO POSSIBLE FOR MORE STORMS TO DEVELOP OVERNIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN BEING THE MAIN
THREATS. IT IS STILL UNCERTAIN HOWEVER THE TIMING AND AREAL EXTENT
OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...VERY WARM TEMPERATURES SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE DAY...WHEN STORMS ARE EXPECTED TO
INITIATE ALONG A COLD FRONT APPROACHING THE AREA. FAVORABLE
INSTABILITY AND WIND PROFILES SUPPORT A DISTINCT POSSIBILITY FOR
SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WOULD BE THE PRIMARY THREATS. THE MOST FAVORABLE TIME SHOULD BE
FRIDAY EVENING AND PERHAPS THE EARLY MORNING HOURS OF SATURDAY...
ALTHOUGH THE ISOLATED TORNADO POTENTIAL FAVORS FRIDAY EVENING.

EXCESSIVE HEAT AND HUMIDITY IS EXPECTED TO BE A FACTOR FRIDAY...WITH
HEAT INDICES OF 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING.

THUNDERSTORM CHANCES RETURN TUESDAY AND TUESDAY NIGHT. AT THIS
TIME...THERE WAS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM
POTENTIAL IN THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR ACTIVATION BETWEEN 2 PM
AND 9 PM...LATER TONIGHT AND THEN AGAIN FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/BROOKS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:27 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona63 min
Jul 10, 2:53 PM CDTSevere Thunderstorm WarningARXFillmore, Houston52 min
Jul 10, 3:16 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Vernon59 min
Jul 10, 3:27 PM CDTSevere Thunderstorm WarningARXTrempealeau15 min
Jul 10, 4:04 PM CDTSevere Thunderstorm WarningARXRichland41 min
Jul 10, 4:06 PM CDTSevere Thunderstorm WarningARXAdams, Juneau54 min
Jul 10, 4:58 PM CDTSevere Thunderstorm WarningARXAdams20 min
Jul 10, 6:40 PM CDTSevere Thunderstorm WarningARXGrant50 min
Jul 10, 6:44 PM CDTFlash Flood WarningARXGrant3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.